Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
140 Doctors are Online

Campylobacter infection, glycemia falling at night. What is going on? Have congenital hyperplasia of adrenal glands.

User rating for this question
Very Good
Answered by

Practicing since : 2001
Answered : 297 Questions
Not fealling well since 2 month. Been hospitalised in october due to ion imbalance, lack of appetite, nausea and extreme fatigue due to campilobacter jujeni (diagnosed after 8 fays of hospitalization witout textbook symptoms). They prescribed cypro for 5 days. Problem is, after all that time things are not better at all (it was better for 2-3 days after my hospitalisation but not now). Something that they didn't understand at the time is that now my glycemia is falling high at night (ex 9.5 to 3.7), even if I ate un small lunch at night and reduce my diamicron and metformine dosage significantly. What is going on? Is the infection still there? Is glycemia suppose to go up, not down when a diabetic get an infection? I also have ketones a lot (sometimes all day), mostly with normal or low glycemia.

By the way, i also have congenital hyperplasia of the adrenal glands since birth. That could explain the initial ions problem (low sodium, followed by low potassium after sodium IV.
Posted Sun, 29 Apr 2012 in Diabetes
Answered by Dr. V. Kumaravel 7 hours later

Thanks for posting your query.

I do understand that you are a 41 year old female suffering from Diabetes and Congenital Adrenal Hyperplasia (CAH). Your concern seems to be related to blood sugars.

I am concerned about 2 issues in your case.

1. You have been on steroids for CAH. Whenever you get hospitalized for any illness, your dose of steroids has to be doubled or tripled and if necessary parenteral steroids has to be considered as your adrenal is not normally secreting steroids.

2. Whenever you have infection or hospitalized, the blood sugars normally fluctuates it can go up and also down. Your ketones is definitely a concern and I would prefer to start you on insulin for your blood sugar control.

you can discuss these options with your primary care physician and I am sure he will be able to guide you.

Hope, this answers your query to your satisfaction. Please accept my answer in case you do not have follow up queries.

Above answer was peer-reviewed by
Follow-up: Campylobacter infection, glycemia falling at night. What is going on? Have congenital hyperplasia of adrenal glands. 2 hours later
Since I don't know if i'm still having and infection (we are investigating but not evident), should i still double my prednisone? Is mental stress or amother type of physical stress (headhache, neck, shoulder and upper back hache) necessitate that I double it?
Answered by Dr. V. Kumaravel 12 hours later

Thank you for writing back.

Today’s research indicates that a move toward individualizing the dosing of prescription agents is warranted and it can happen only after physical consultation. Hence please consult your treating doctor before you make any changes in your prescription.

Any kind of stress is going to increase your requirement of prednisone. I personally feel that it is preferable to double the dose for a short time and keep monitoring your sodium, potassium, 17 hydroxy progesterone and your clinical profile. Discuss about the same with your doctor.

Hope I answered all your questions. Please accept my answer in case you do not have further queries. Wish you Good Health.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Diabetologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor